Ibuprofen is a pain relieving drug; according to the scientific classification it is a Non-Steroidal Anti-Inflammatory Drug, that is NSAID. Ibuprofen is advised for relieving pain and inflammation caused by a headache, toothache, menstrual cramps, muscular pain, arthritis, backache, rheumatoid, surgical pain or pain caused by an injury.
Ibuprofen works by suppressing the production of hormones that cause inflammation and pain in the body; it also blocks the signals of pain to the brain. Ibuprofen is used in adults as well as kids at least 6 months old. Although Ibuprofen is easily available over the counter without the prescription of a doctor, but it is strictly advised that you consult a physician before using this medicine to avoid possible side effects of this drug.
What is Ibuprofen Indicated for?
Ibuprofen is advised by the doctors for relieving:
- Headaches and migraine
- Dysmenorrhea, commonly known as the menstrual cramps
- Cystic Fibrosis
- Patent Ductus Arteriosus, a condition in which abnormal blood flow occurs between two of the major arteries connected to the heart.
- The excruciating pain caused by osteoarthritis
- Pain associated with Rheumatoid Arthritis
Ibuprofen is a popular NSAID for delivering fast and effective results; however this drug should be taken in recommended dosage, as it has potential side effects that can put one’s health at risk. Let’s take a look at the side effects of this pain relieving drug – the Ibuprofen.
The Ibuprofen Side Effects
Just like any other drug or medicine Ibuprofen also has some side effects that are not alarming and alleviate with time, without the need of any medical intervention. These mild side effects of Ibuprofen include:
- Upset Stomach
- Nausea and heart burn
- Skin rash and other allergic reactions
- Bloating, gas, constipation or diarrhea
- Fluid retention and sudden weight gain
- Dizziness and palpitations or nervousness
- Ringing in the ears
Since these are the common side effects of this particular type of NSAID therefore it nothing to worry about if these symptoms, dissipate after a while.
However, it should be concerning if these effects last for a long time, which could be result of overdosing. The Ibuprofen, if not taken according to the doctor’s recommended dosage or schedule or if taken without due caution can contribute to the following health risks:
- Sudden stroke or heart attack
- Severe allergies causing swelling of the face, lips and tongue
- Asthma attack; trouble breathing, shortness of breath and chest heaviness
- Fluid retention and sudden weight gain causing swelling in the entire body
- Tarry vomits or bloody stool; this could be a sign of internal bleeding
- Nausea, pain in the upper GI tract, dizziness, palpitations and fatigue, loss of appetite
- Pale skin, light headedness, inability to concentrate and rapid heart beats
- Little or no urination or painful urination, also pain in the kidneys
- Flu like symptoms including fever, chills, sneezing, runny nose, itchy eyes and blurred vision
If you experience any of these symptoms seek emergency help right away or call the Poison Help Line at 1-800-222-1222. You can also report the side effects to the FDA by calling 1-800-FDA-1088.
Ibuprofen can increase your risk of fatal heart attack or strokes if you take this drug in high doses or use it for a long period of time. It can potentially damage your intestines and cause stomach bleeding which can be fatal. Another potential danger of taking ibuprofen in higher doses is severe allergic reaction that can cause trouble while breathing.
Things to Consider before Using Ibuprofen
Ibuprofen may not be suitable for many individuals due to various medical reasons, and it may not be even advisable for certain cases. Therefore, before you use this medication inform your healthcare expert if you have:
- heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
- a history of heart attack, stroke, or blood clot;
- a history of stomach ulcers or bleeding;
- liver or kidney disease;
- fluid retention; or
- a connective tissue disease such as Marfan syndrome, Sjogren’s syndrome, or lupus
People who are smokers and those who drink alcohol should avoid ibuprofen as it increases the chances of heart attack and stomach bleeding in these people, respectively. Pregnant women and nursing mothers should not take ibuprofen without the advice of doctor.
How to Use Ibuprofen?
Ibuprofen is available in different versions; those taken swallowed with water, chewable tablets as well as liquid suspension. Do not take Ibuprofen on an empty stomach as it can disturb your stomach and cause abdominal discomfort and even diarrhea.
Depending on your need and severity of pain and inflammations the doctor may advice you Ibuprofen in the following dosage
|The Prevailing Medical Condition||Recommended Dosage|
|Mild to moderate body pain||For Adults 200 to 400mg every 6 hours
For children 4 to 10mg per kg every 6 to 8 hours
|Headaches||600mg when needed|
|Fever||For Adults 200 to 400mg every 4 to 6 hours
For Children 5 to 10mg per kg every 6 to 8 hours
|Pediatric Cystic Fibrosis||For Children above the age of 4 years, serum concentration of 50 to 100 mcg/mL|
|Rheumatoid Arthritis||For Adults 400 to 800mg every 6 to 8 hours
For Children 5 to 10mg per kg thrice a day
|Osteoarthritis||For Adults only 400 to 800 mg orally every 6 to 8 hours.|
|Pediatric Patent Ductus Arteriosus||For Children only, 10 mg/kg, followed by two doses of 5 mg/kg after 24 and 48 hours|
It is strictly advised that you follow your doctor’s instructions and do not exceed the recommended dosage while taking Ibuprofen, in order to avoid health risks and symptoms associated with overdose of this drug, which may include nausea, vomiting, stomach pain, drowsiness, black or bloody stools, coughing up blood, shallow breathing, fainting, or coma.
Many medicines available over the counter contain aspirin or other medicines similar to ibuprofen. Taking certain products together can cause you to get too much of this type of medication. Check the label to see if a medicine contains aspirin, ibuprofen, ketoprofen, or naproxen.
What happens if I miss a Dose?
Ibuprofen is a pain reliever that is usually taken to subside the pains and inflammation, when the need arises. Therefore, this medicine is not usually given in a long term course or schedule, and if you are on a scheduled dosage then missing one does may not really cause any problem. You can take the skipped dose whenever you remember that you have missed it, but avoid doubling the next dose to make up for the one you skipped.
Possible Interactions of Ibuprofen
Ibuprofen can interfere with aspirin therefore do not take this NSAID if you are already on aspirin. Or if is necessary for you to take both the medicines then take Ibuprofen at least 8 hours before taking aspirin or after 30 minutes.
Ibuprofen can also possibly interact with antidepressants such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.
Always take expert’s advice before using ibuprofen if you are already using any medications that contain lithium, methotrexate, a blood thinner (warfarin, Coumadin, Jantoven), heart or blood pressure medication, including a diuretic or “water pill” or steroid medicine (such as prednisone) to avoid any health issues and concerns.